Jump to content
helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
Sign in to follow this  
tremblenurse

Muscle spasms, Ketogenic diet...Confused

Recommended Posts

Hi there Dr. Okun,

 

I wanted to post this in this forum before posting in the nutrition forum just to make sure from a medical stand point.

 

5 days ago I began the ketogenic/Grain Brain type of diet. I am still trying to "tighten up" what foods I consume but with this new symptom I am wondering if I should forgo it all together...I hope not since I would love it to work for the cognitive reasons (my doc will not give me anything to help my cognitive issues and I definitely need help with this) I would also like to lose a few lbs. since I've gained r/t fatigue and carb consumption on Sinemet.

 

So after a 2 days on the diet I woke in the middle of the night with the most horrific spasm in my right calf. I did my best to get up and stretch it out and then took my morning dose of Sinemet 25/100mg (it was 3 am) and went back to sleep....When I woke up I was moving and talking and generally more coherent than I usually am at 5 am. However, the pain that came with the spasm (or whatever it was) remains still and it's been days. I woke this morning with another one in my left calf, though not as severe, the pain is now present in both calves. I woke today and took my dose and then 3 hours later I could feel it starting again in my left calf so I took my second dose which is 1/2 of the 25/100 Sinemet.

 

The only time I've had something like this was early on when I first began showing symptoms I would get spasms in the arch of my left foot....I've had laryngospasm and most recently, when I upped my dose when I initially began Sinemet (in Aug 2013) I had spasm in my right tricep (with fascultaions) and then in my right thumb area (if seemed as if my thumb was going to stretch itself to the breaking point and there were fascultations in the meaty part of my hand by my thumb). The last one, the thumb made the doctor take my dosage back down to the previously tolerated dose and then we've worked me up, taking at closer intervals.

 

Current dosage is....1 full tablet at waking and at bedtime with 1/2 doses every 3 hours in between. I do have breakthrough symptoms at times but nothing like these; mostly rigidity, mild tremor, fatigue,paraphasias and choking.

 

So I am left wondering a few different things.

 

1) Possible hypokalemia- But, so quickly? By day #2? I've done this diet for extended periods of time for many years without ever having anything like this.

 

2) I had eaten cheese the day it happened without thinking of casein...so could I have had too much l-dopa in blood stream? Or not enough absorbed? Due to the cheese?

I've eaten protein and cheeses for the past months while taking Sinemet without issue. I always have my protein 1 hour after and 2 hours before my next dose to allow for absorption.

 

3) Is this a wearing off thing?

 

4) I have always had slow intestinal motility, could that be effecting the absorption? However this is not a new thing, I have suffered from constipation problems or not having very regular movements (which is a step up for me) for many many years.

 

5) Is this just a new symptom coincidentally starting when I began the diet?

 

I was trying to use diet to treat the cognitive issues and to avoid having to add entacapone to my regimen.

 

Any light you can shine on this painful darkness would be valued.

 

Thank you

Share this post


Link to post
Share on other sites

Thank you for the question.  There is absolutely no strong evidence supporting the grain brain or ketogenic diet approach to treatment of Parkinson's disease or cognitive dysfunction in Parkinson's disease.  We are not recommending this diet for our patients in our clinic.  Changes in diet can alter absorption and also medication levels in the blood stream-- which in PD could theoretically worsen symptoms.  As for your specific symptoms they could be worrisome and may or may not be related to the PD or diet.  You should definitely consider a trip to your primary doctor to check blood levels of electrolytes, and a trip to the neurologist for a complete examination (looking specifically for potential contributions of spinal arthritis, PD and other causes).  Good luck sorting this out.

Share this post


Link to post
Share on other sites

Thank you for your response.

 

I do have plans to ask the doctor I work for to order a CMP and CBC as well as Vit D just to see where I stand since my PCP just went concierge Jan 1st. Maybe that will show something, though I've never knowingly had an electrolyte imbalance. Just in case I made sure to eat avocado last night since it's high in potassium (I'd even had that the night before the first spasm)

 

I'm wondering about the absorption since fat slows the absorption of other things and some of the proteins have been slower digesting.

 

What can be done for cognitive issues? I've had neuropsych testing a year ago and she said I could benefit from some agent for the issues (which consist of information retrieval issues/ storage and organization of learned information is impaired/ slowed ability learning new things but able to , just slower than expected for me; also difficulty with abstract vs. concrete thinking as well as attention and focus problems) She said that any med could help with the focus and attention (as well as the sometimes debilitating fatigue) but not as much with the other parts.

 

My current MDS said no to the typical ADHD meds and I know I can't afford the co-pay for Provigil or Nuvigil...She mentioned Aricept and Exelon and then sort of brushed it off as "You don't have actual dementia though."

 

I am hoping to change to a new, more local doctor here, ( a fellow U of F alumni; Dr. D. Sutherland) but I may not be able to see him until spring.

 

In the mean time I'm getting frustrated and this diet was such a glimmer of hope on so many levels....I want to get myself back (body and mind)...or at least some semblance of myself back (I have had so much improvement with Sinemet but not as consistent as I'd hoped)

 

Thank you again.

Share this post


Link to post
Share on other sites

I would get in to see the doc and remember it takes constant attention to the dose and frequency of sinemet over time to get the best results.  People treat depression aggressively which can actually sometimes improve thinking.  Drugs like Aricept/Exelon and Namenda have also been tried to boost thinking skills.

Share this post


Link to post
Share on other sites

Thank you for your responses....I am going to see the doctor I work for tomorrow and get on the labs..In the meantime I've stopped the diet just in case it effects absorption.

 

As for depression..I didn't show having depression when I took the testing with the neuropsych doctor...and when I've taken anitdepressants (for possible anxiety) they succeeded in making me more fatigued (which I can't handle)...At this point I may be becoming depressed but I try to fight that with positive thoughts..

 

I'm curious about the meds for cognition...I'm only 44 and its strange to think of being on those types of meds...but it they can help it might be worth it. Is fatigue a side effect of those?

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

Sign in to follow this  

×